Friday, August 8, 2008

Happy pills for everyone!

Lindsay at Suburban Turmoil posted today about medicated women and I wanted to respond to it. In fact, my response began to get so detailed that I figured I'd just make a post about it.

I was once depressed. After I had Munchkin I was going through a very difficult time in my life and dealing with postpartum hormones and I wasn't myself. I had been in therapy for a while at this point and my therapist gently suggested that I might want to try an anti-depressant to see if it helped for a bit.

That is when I was introduced to a wonderful little pill called Celexa. Celexa made me stop dwelling on the stress I was going through and helped me fight through a dark sadness that had settled over me. I stopped having panic attacks and I could wake up in the morning and not resent my children. It was a miracle and I happily took my little peach colored pill every day. I kept seeing my therapist and I was monitored to make sure I was still doing well.

When I found myself pregnant with Goober my doctors and I decided that I could stop taking the Celexa for the benefit of my baby. I stopped taking it and things were hard, but I managed. I stopped seeing my therapist during my pregnancy and after I gave birth I went to a general practitioner for a regular check up and asked if I could be prescribed Celexa again.

But this doctor told me they didn't make Celexa anymore. It had been replaced by some other drug and since I was worried about weight gain she thought I might do well on Wellbutrin. Note that this doctor did not ask me anything about why I was taking Celexa. I simply told her that I had taken it before and it had really helped me and I wanted to take it again.

I started my Wellbutrin and things seemed alright at first. I was happier and felt more energetic. Then the panic attacks started. I've had panic attacks a lot during the past 10 years or so. Crowds, a lot of commotion, loud noises, and being touched by people I don't know are all things that can set me off.

But these panic attacks were different. Things as simple as being around my own family in a hectic setting could have me backed into a corner, hyperventilating as I tried to gain control of the situation. In fact, on Wellbutrin I felt like everything was out of my grasp of control. I felt like I was just being tossed around in some crazy carnival ride called my life.

The Man absolutely demanded I stop taking them and I did. It took a little while but my brain calmed down and I started to see things clearly again. That was the last time I took any sort of anti-depressant and I seriously doubt I'll ever take any again.

I still get nervous at Walmart on a Saturday and I'm still uncomfortable hugging people I don't know very well. I still feel more comfortable choosing restaurants that I'm familiar with rather than trying something new. I've learned to handle it, I've learned to stop the panic attack by myself and in some situations when I know I might be weak, I've learned to just not put myself in that situation.

When I think back on how I was prescribed that medication it makes me want to call some board on that doctor. I may have just as well gotten my prescription out of a vending machine with all that doctor knew about my situation.

Lindsay wrote a great article in her column and followed up to it on her blog. I highly recommend reading it.


4 comments:

mah-meeee said...[Reply to comment]

wow. that is major...

i have lost a friend due to depression once...

will go read lindsay's blog now...

Mary said...[Reply to comment]

Thanks for sharing. It is definitely a difficult thing to go through. I'm sorry you had such a terrible experience.

Christina M. said...[Reply to comment]

Hey ! Are you on mommy matter? I see the logo..

Celexa Side Effects said...[Reply to comment]

My name is Daniel Wilson and i would like to show you my personal experience with Celexa.

I am 27 years old. I took this drug on and off for 3 years (2 years on, 1 off). It definetely helped my anxiety. The major side effect was the weight gain. Trying the new version (Lexapro) now. I'm hoping it will have better side effects.

I have experienced some of these side effects-
Weight Gain, diarrhea.

I hope this information will be useful to others,
Daniel Wilson